Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 138, NWS North Platte, NE

June 10, 2018Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 10, 2018, 12:47 AM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2018, 12:47 AM CDT (05:47 UTC)
Expired
Jun 10, 2018, 1:15 AM CDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Garfield County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS53 KLBF 100547
SVRLBF
NEC071-183-100615-
/O.NEW.KLBF.SV.W.0138.180610T0547Z-180610T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1247 AM CDT SUN JUN 10 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Garfield County in north central Nebraska...
  Southwestern Wheeler County in north central Nebraska...

* Until 115 AM CDT.

* At 1247 AM CDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Fort Hartsuff State Park to
  near Ericson, moving northeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ericson, Pibel Lake State Recreation Area and Gables. 

This includes Highway 281 between mile markers 132 and 139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4179 9839 4174 9845 4174 9879 4185 9902
      4201 9888
TIME...MOT...LOC 0547Z 226DEG 14KT 4188 9892 4175 9863 

HAIL...1.00IN
WIND...<50MPH
 
$$

ET
2 follow-up statements
187 
WWUS53 KLBF 100603
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
103 AM CDT SUN JUN 10 2018

NEC071-183-100615-
/O.CON.KLBF.SV.W.0138.000000T0000Z-180610T0615Z/
Garfield NE-Wheeler NE-
103 AM CDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EAST CENTRAL GARFIELD AND SOUTHWESTERN WHEELER COUNTIES...

At 103 AM CDT, severe thunderstorms were located along a line
extending from 14 miles northeast of Fort Hartsuff State Park to 6
miles east of Ericson, moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ericson, Pibel Lake State Recreation Area and Gables. 

This includes Highway 281 between mile markers 132 and 139.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9865 4189 9895 4201 9888 4179 9839
      4174 9845
TIME...MOT...LOC 0603Z 236DEG 13KT 4191 9887 4175 9856 

HAIL...1.00IN
WIND...<50MPH
 
$$

ET
568 
WWUS53 KLBF 100609
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
109 AM CDT SUN JUN 10 2018

NEC071-183-100619-
/O.EXP.KLBF.SV.W.0138.000000T0000Z-180610T0615Z/
Garfield NE-Wheeler NE-
109 AM CDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD AND
SOUTHWESTERN WHEELER COUNTIES WILL EXPIRE AT 115 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

LAT...LON 4174 9865 4189 9895 4201 9888 4179 9839
      4174 9845
TIME...MOT...LOC 0609Z 226DEG 14KT 4192 9885 4176 9854 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:54 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 9, 11:54 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1154 PM CDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 312 PM CDT Sat Jun 9 2018

Looking for dry conditions and mainly clear skies across western
Nebraska tonight. The exception will be to our east in the mid
Missouri valley, where showers and storms could develop late
tonight. On Sunday, the upper ridge will begin to break down. This
will promote a very warm day, as highs reach the mid to upper
90s. A breezy south wind across the eastern half of the area.
Drier air will also move into the west as dewpoints fall into the
40s. Minimum RH values also fall to 15 to 20 percent across the
western third of the area.

.LONG TERM...(Sunday night through Saturday)
Issued at 312 PM CDT Sat Jun 9 2018

An upper trough will advance into the Dakotas and western
Nebraska sunday night. This will bring a cold front into the area
Sunday evening. Thunderstorm chances remain forecast across the
northwest Sandhills and parts of northern Nebraska Sunday night.
Forecast soundings suggest too much dry air in the low/mid levels
across southwest and central Nebraska with a strong cap as 700 mb
temps approach 16C. In the northwest, temps aloft are cooler where
a few isolated storms are possible. Deep layer shear remains weak
at less than 25 kts. The cold front will advance through the area
overnight with lows from the upper 50s west of near 65 in the
east.

A dry forecast Monday through Tuesday evening as upper flow
becomes zonal as the upper ridge is flatten across the Southern
Plains. Breezy nw winds Monday with highs from 15 to 20 degrees
cooler than on Sunday. Highs from the upper 70s to near 80.

Then on Tuesday, southerly winds and modest moisture returns to
the area. Highs reaching the lower 80s. A chance for showers and
storms after midnight across the west.

Thunderstorm chance remain in the forecast Wednesday into
Wednesday night, as a nearly stationary front remains draped
across the region.

Mainly dry Thursday into Friday as an upper ridge builds into the
region an a deep upper trough digs from the Pacific NW into the
Great Basin. Monsoonal moisture will be drawn into the Four
Corners Region where showers and storms will focus. A front is
forecast to setup across Nebraska with increasing chances for
showers and storms Friday night through Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1154 PM CDT Sat Jun 9 2018

A small area of convection is forming off the nose of a high
plains low level jet over eastern portions of Custer and southern
portions of Garfield and Wheeler Counties. The activity is not
expected to impact either the KLBF or KVTN terminals. Additional
storms may develop in the vicinity of KONL though. The low level
jet will allow for LLWS at KLBF overnight with largely light winds
at the surface. Otherwise a VFR forecast will prevail across the
entire area once the storms move off to the east. Guidance is in
good agreement, thus forecast confidence is strong.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jacobs
Hazardous weather outlook, Jun 9, 3:49 PM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
349 PM CDT Sat Jun 9 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-102100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
349 PM CDT Sat Jun 9 2018 /249 PM MDT Sat Jun 9 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Hot temperatures and very low humidity will lead to heightened
fire weather conditions for the eastern panhandle Sunday
afternoon. Winds remain light through this region keeping
conditions below elevated.

Isolated thunderstorms are possible Sunday evening and night for
portions of the northern panhandle and Sandhills. A few storms
may be capable of producing large hail and strong winds. Severe
weather is not anticipated at this time.

Thunderstorm chances continue on Tuesday night through Wednesday
night. At this time, severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Jun 10, 12:29 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1229 AM CDT SUN JUN 10 2018

NEZ027>029-100615-
Wheeler NE-Loup NE-Garfield NE-
1229 AM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOUP...GARFIELD AND SOUTHERN
WHEELER COUNTIES UNTIL 115 AM CDT...

At 1228 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Calamus Reservoir State
Recreation Area to 8 miles west of Ericson. Movement was east at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burwell, Taylor, Ericson, Calamus Reservoir State Recreation Area,
Fox Bayou, Virginia Smith Dam, Hannamon Bayou Campground, Kent
Diversion Dam State Wildlife Management Area, Homestead Knolls
Campground, Horseshoe Bend Lake, Pibel Lake State Recreation Area,
Nunda Shoal Campground, Deverre, Valley View Flat Campground, Gables
and Carson Lake.

This includes the following highways...
 Highway 183 between mile markers 123 and 147.
 Highway 281 between mile markers 132 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4208 9903 4174 9830 4175 9942 4208 9966
TIME...MOT...LOC 0528Z 271DEG 17KT 4193 9943 4176 9883

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:29 AM CDTSpecial Weather StatementLBFGarfield, Loup46 min
Jun 10, 1:06 AM CDTSpecial Weather StatementLBFGarfield39 min
Jun 10, 1:11 AM CDTSpecial Weather StatementLBFGarfield, Wheeler49 min
Jun 10, 1:42 AM CDTSpecial Weather StatementLBFHolt48 min
Jun 10, 2:08 AM CDTSpecial Weather StatementLBFWheeler52 min
Jun 10, 2:30 AM CDTSpecial Weather StatementLBFHolt45 min
Jun 10, 5:59 PM CDTSpecial Weather StatementLBFSheridan46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.